Tips from Other Journals
SSRI Class Is Linked to Gastrointestinal Bleeding
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2000 Feb 15;61(4):1177.
The selective serotonin reuptake inhibitors (SSRIs) class of antidepressant medications has been shown to block the reuptake of serotonin by platelets. Over time, this leads to a depletion of serotonin and a potential impairment of hemostasis. Several case reports have been published linking SSRI use to bleeding disorders. Cases range from mild bruising to intracranial and gastrointestinal hemorrhage. De Abajo and colleagues used a large general practice research database of prescription patterns to study the association between SSRI use and the risk of gastrointestinal bleeding.
They studied patients 40 to 79 years of age who did not have conditions that could cause gastrointestinal bleeding or disorders of coagulation. During the four-year study, 1,651 cases of upper gastrointestinal bleeding and 248 cases of ulcer perforation were identified in this study population. The medication histories of these patients were compared to those of 10,000 control patients attending the same general practitioners.
In the patients with upper gastrointestinal bleeding, 52 (3.1 percent) were current users of SSRIs, compared with only 1 percent of control subjects. The risk of gastrointestinal bleeding was not significantly changed when adjusted for patient age or sex, or medication dosage and duration of use. The authors calculate a crude incidence rate of one case per 8,000 prescriptions or one case per 1,300 patients taking SSRIs. The greatest risk was associated with trazodone, and the smallest risk with clomipramine. Fluoxetine was associated with an adjusted relative risk of 2.5, sertraline with a risk of 3.9 and paroxetine with a risk of 4.3. The risk was greatly increased by concomitant use of nonsteroidal anti-inflammatory drugs (NSAIDs) or aspirin. The adjusted relative risk for upper gastrointestinal bleeding with SSRIs alone was 2.6 and with NSAIDs alone it was 3.7. When SSRIs and NSAIDs were used together, the adjusted relative risk jumped to 15.6 compared with control subjects.
The authors conclude that the use of SSRIs is associated with a threefold increase in the risk of gastrointestinal bleeding in adult primary care patients. The significant interaction between NSAIDs and SSRIs could pose a potential public health problem because the widespread use of these medications exposes large numbers of patients to the risk of upper gastrointestinal hemorrhage and, possibly, to other bleeding disorders.
De Abajo FJ, et al. Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study. BMJ. October 23, 1999;319:1106–9.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions